Affordable Access

Publisher Website

Labetalol infusion for refractory hypertension causing severe hypotension and bradycardia: an issue of patient safety

Authors
Journal
Patient Safety in Surgery
1754-9493
Publisher
Springer (Biomed Central Ltd.)
Publication Date
Volume
2
Issue
1
Identifiers
DOI: 10.1186/1754-9493-2-13
Keywords
  • Case Report
Disciplines
  • Medicine

Abstract

Incremental doses of intravenous labetalol are safe and effective and, at times, such therapy may need to be augmented by a continuous infusion of labetalol to control severe hypertension. Continuous infusions of labetalol may exceed the recommended maximum daily dose of 300 mg on occasion. We report a case in which hypertension occurring after an abdominal aortic aneurysm repair, initially responsive to intermittent intravenous beta-blockade, became resistant to this therapy leading to the choice of an intravenous labetalol infusion as the therapeutic option. The labetalol infusion resulted in a profound cardiovascular compromise in this postoperative critically ill patient. While infusions of labetalol have successfully been used, prolonged administration in the intensive care unit requires vigilance and the establishment of a therapeutic rationale/policy for interventions, such as the ready availability of glucagon, β-agonists, phosphodiesterase inhibitors, insulin, and vasopressin when severe cardiovascular depression occurs.

There are no comments yet on this publication. Be the first to share your thoughts.

Statistics

Seen <100 times
0 Comments

More articles like this

Blood pressure reduction by incremental infusion o...

on British journal of clinical ph... October 1979

Prolonged labetalol infusion for management of sev...

on DICP : the annals of pharmacot... March 1990

Labetalol by continuous intravenous infusion in se...

on Journal of clinical hypertensi... March 1986

Severe hypotension and bradycardia after continuou...

on European Journal of Clinical I... April 1995
More articles like this..